Accidental Medication Ingestion: Emergency Room Tips
Unintentional overdoses may occur as a result of over-prescription, failure to identify a drug’s active ingredient or unknowing ingestion by small children.
Parents and adults should be careful about where they stash their medications, as it poses a great danger when children get ahold of them. Chances are, on multiple occasions, you have caught your child chewing or swallowing something that they weren’t supposed to.
Accidental medical poisoning is the second leading cause of unintentional death in the US. FrontLine ER receives so many patients especially children under the age of 3, who end up in the emergency room due to accidental poisonings that involve prescription medication.
Here at FrontLine ER, we would like to equip you with the knowledge of how to prevent and handle an accidental medical ingestion emergency.
Understanding Accidental Ingestions
Some of the most common medicines that can lead to emergencies when accidentally swallowed by small children include:
- Heart pills (Diltiazem, Amlodipine)
- Muscle rubs like Vicks or Tiger Balm
- Prescribed pain drugs such as Oxycontin, Vicodin and Percocet
- Salicylates like aspirin
- Anti-depressants like amitriptyline, imipramine, and bupropion
- Eye drops and nasal sprays
- Diabetes medications
- Iron multi-vitamins
When ingested in large amounts, these medications cause a severe pH imbalance in the body, which if not treated with chelation therapy can lead to a permanent coma and in severe cases even death.
Symptoms usually show up within five hours after taking the pills, thus making it difficult to figure out why the child is ill. However, other symptoms that may present themselves include plummeting heart rates, development of seizures, hyperactivity or restlessness, lethargy, nervousness, and vomiting.
For these reasons, parents are urged to recognize the high risk of accidental ingestions and be ready to act on them. Be sure to remain calm so you can better manage the situation. Here are some key tips to stay prepared in the event of an accidental medical emergency:
- Ensure you have the emergency hotline contact information ready at all times. If you are in Richmond or Spring, Texas, FrontLine ER is open round the clock and fully equipped with a team of physicians that can handle such kind of emergency situations.
- Call 911 or go to your local ER if the victim has collapsed or is not breathing. If you have called the emergency hotline, you should be able to inform the operator about the victim’s age and weight; the container or bottle of the medicine if available; the time of the exposure; and the address where the poisoning occurred.
- Stay on the phone and follow the instructions from the emergency operator until the ambulance arrives.
- However, tempting it may be, do not try to induce vomiting
On arrival at the ER, doctors will be able to respond to the situation using medications, reversal agents or supportive therapy. Treatment for such emergencies varies according to the condition, which is why knowing the kind of medication ingested and the dosage can be extremely useful during treatment. More often than not, this information is not always available. General treatment strategies that ER specialists may use include:
- Clearing the airway or inserting a breathing tube especially if there is a breathing related problem
- Administering activated charcoal which acts in the digestive tract to absorb the drug
- Pump and induce vomiting to remove the swallowed substance from the stomach
- Giving fluids intravenously to speed up the body’s elimination of the substance
Prevention of Unintended Drug Ingestion
There are many ways to prevent unintended ingestion of drugs. The best approach is to remove opportunities for accidental overdose or anything that may trigger it in the first place. At Frontline ER, we recommend the following measures:
- If you have children in the house, ensure that all medications, both prescription and over-the-counter, are kept well out of reach and can only be accessed by responsible adults.
- Read all warning labels and only take prescription medications recommended to you by a healthcare professional.
- Do not share or sell your prescription drugs.
- Take medicines with adequate light, so that you are able to see what you are taking.
- In case you are taking other medications, check with your doctor or pharmacist about unsafe drug interactions.
- Monitor the use of ADD medicines and other controlled substances prescribed for children and teenagers.
- Dispose of any unused, unneeded, or expired prescription drugs
- Keep medicine in their original bottles or containers to avoid confusion.
The threat of accidental ingestion is real, and is always present, no matter how keen one may be at taking the correct dosage. What’s more worrisome is that a child could be perfectly fine until it’s too late because some symptoms may not appear immediately. Seniors who take multiple medications are at a higher risk of accidental poisonings.
You should seek immediate medical help at FrontLine ER if you experience the symptoms or observe others and suspect they may have overdosed. Our doctors are highly educated and trained to handle the complexities of today’s medication. Quick medical help can make a big difference in the effectiveness of treatment and prevent further complications.